Differential Equations and Dynamical Systems

, Volume 27, Issue 4, pp 601–610 | Cite as

Multiple Anti-Periodic Solutions to a Discrete Fourth Order Nonlinear Equation

  • John R. GraefEmail author
  • Lingju Kong
  • Xueyan Liu
Original Research


This paper is concerned with the existence of multiple anti-periodic solutions to a nonlinear fourth order difference equation. The analysis is based on variational methods and critical point theory. Clark’s critical point theorem is used to prove the main results. An example illustrates the applicability of the results.


Fourth order difference equations Boundary value problems Clark’s critical point theorem Variational methods Critical point theory 

Mathematics Subject Classification

39A10 34B08 34B15 58E30 


  1. 1.
    Abdurahman, A., Anton, F., Bordes, J.: Half-string oscillator approach to string field theory (Ghost sector: I). Nuclear Phys. B 397, 260–282 (1993)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Agarwal, R.P.: Difference equations and inequalities, theory, methods, and applications, 2nd edn. Marcel Dekker, New York (2000)zbMATHGoogle Scholar
  3. 3.
    Aftabizadeh, A.R., Aizicovici, S., Pavel, N.H.: Anti-periodic boundary value problems for higher order differential equations in Hilbert spaces. Nonlinear Anal. 18, 253–267 (1992)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Aftabizadeh, A.R., Aizicovici, S., Pavel, N.H.: On a class of second-order anti-periodic boundary value problems. J. Math. Anal. Appl. 171, 301–320 (1992)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Ahn, C., Rim, C.: Boundary flows in general coset theories. J. Phys. A Math. Gen. 32, 2509–2525 (1999)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cabada, A., Dimitrov, N.: Multiplicity results for nonlinear periodic fourth order difference equations with parameter dependence and singularities. J. Math. Anal. Appl. 371, 518–533 (2010)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cabada, A., Ferreiro, J.B.: Existence of positive solutions for \(n\)th-order periodic difference equations. J. Differ. Equ. Appl. 17, 935–954 (2011)CrossRefGoogle Scholar
  8. 8.
    Cai, X., Yu, J.: Existence of periodic solutions for fourth-order difference equations. J. Math. Anal. Appl. 320, 649–661 (2006)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chen, H.L.: Antiperiodic wavelets. J. Comput. Math. 14, 32–39 (1996)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Clark, D.C.: A variant of the Liusternik-Schnirelman theory. Indiana Univ. Math. J. 22, 65–74 (1972/73)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Delvos, F.J., Knoche, L.: Lacunary interpolation by antiperiodic trigonometric polynomials. BIT 39, 439–450 (1999)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Deng, X.Q.: Nonexistence and existence results for a class of fourth-order difference mixed boundary value problems. J. Appl. Math. Comput. 45, 1–14 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Djiakov, P., Mityagin, B.: Simple and double eigenvalues of the Hill operator with a two term potential. J. Approx. Theory 135, 70–104 (2005)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Du, J.Y., Han, H.L., Jin, G.X.: On trigonometric and paratrigonometric Hermite interpolation. J. Approx. Theory 131, 74–99 (2004)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Franco, D., Nieto, J.J., O’Regan, D.: Anti-periodic boundary value problem for nonlinear first order ordinary differential equations. J. Math. Inequal. Appl. 6, 477–485 (2003)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Graef, J.R., Kong, L., Kong, Q.: On a generalized discrete beam equation via variational methods. Commun. Appl. Anal. 16, 293–308 (2012)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Graef, J., Kong, L.J., Liu, X.Y.: Existence of solutions to a discrete fourth order periodic boundary value problem, to appearGoogle Scholar
  18. 18.
    Graef, J.R., Kong, L., Tian, Y., Wang, M.: On a discrete fourth order periodic boundary value problem. Indian J. Math. 55, 163–184 (2013)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Graef, J.R., Kong, L., Wang, M.: Solutions of a nonlinear fourth order periodic boundary value problem for difference equations. Dyn. Contin. Discrete Impuls. Syst. Ser. A 20, 53–63 (2013)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Graef, J.R., Kong, L., Wang, M.: Existence of multiple solutions to a discrete fourth order periodic boundary value problems, Discrete Contin. Dyn. Syst. suppl. 291–299 (2013)Google Scholar
  21. 21.
    Graef, J.R., Kong, L., Wang, M.: Multiple solutions to a periodic boundary value problem for a nonlinear discrete fourth order equation. Adv. Dyn. Syst. Appl. 8, 203–215 (2013)MathSciNetGoogle Scholar
  22. 22.
    Graef, J.R., Kong, L., Wang, M.: Solutions of a nonlinear fourth order periodic boundary value problems for difference equations. Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal. 20, 53–63 (2013)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Graef, J.R., Kong, L., Wang, M., Yang, B.: Uniqueness and parameter dependence of positive solutions of a discrete fourth order problem. J. Differ. Equ. Appl. 19, 1133–1146 (2013)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Graef, J.R., Kong, L., Yang, B.: Positive solutions for boundary value problems of discrete and continuous beam equations. J. Appl. Math. Comput. 41, 197–208 (2013)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Haraux, A.: Anti-periodic solutions of some nonlinear evolution equations. Manuscr. Math. 63, 479–505 (1989)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Kelly, W.G., Peterson, A.C.: Difference equations, an introduction with applications, 2nd edn. Academic Press, New York (2001)Google Scholar
  27. 27.
    Kleinert, H., Chervyakov, A.: Functional determinants from Wronski Green function. J. Math. Phys. 40, 6044–6051 (1999)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Liu, X., Zhang, Y.B., Shi, H.P., Deng, X.Q.: Existence of periodic solutions of fourth-order nonlinear difference equations. RACSAM 108, 811–825 (2014)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Okochi, H.: On the existence of periodic solutions to nonlinear abstract parabolic equations. J. Math. Soc. Japan 40, 541–553 (1988)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Pinsky, S., Tritman, U.: Antiperiodic boundary conditions to supersymmetric discrete light cone quantization. Phys. Rev. D 62(8), 087701 (2000)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Rabinowitz, P.H.: Minimax methods in critical point theory with applications to differential equations. CBMS Regional Conference Series in Mathematics, 65. American Mathematical Society, Providence, RI (1986)Google Scholar
  32. 32.
    Tian, Y., Henderson, J.: Anti-periodic solutions of higher order nonlinear difference equations: a variational approach. J. Differ. Equ. Appl. 19, 1380–1392 (2013)MathSciNetCrossRefGoogle Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Tennessee at ChattanoogaChattanoogaUSA

Personalised recommendations